Advertisement

International Journal of Clinical Pharmacy

, Volume 40, Issue 4, pp 775–777 | Cite as

The role of the suspicious renal pharmacist in identifying unusual adverse drug reactions—why this is not a small problem

  • Carolyn Vera CoulterEmail author
Commentary

Abstract

Renal patients have a high incidence of adverse drug reactions due to both pharmacokinetic and pharmacodynamic changes and detecting these adverse drug reactions relies heavily on having a high index of suspicion—which seems to be invoked through experience, whether our own or that of our colleagues. Pharmacists must be vigilant about adverse drug reactions and it is vital that pharmacists continue to teach their colleagues about their experiences identifying less common adverse drug reactions and adverse drug reactions with unusual presentations in addition to simply reporting these adverse drug reactions.

Keywords

Acute kidney injury Adverse drug reactions Chronic kidney disease Renal patients 

Notes

Acknowledgements

The author would like to thank the nephrologists, Dunedin Hospital, New Zealand for their invaluable teaching and clinical expertise.

Funding

No external funding was received.

Conflicts of interest

The author declares there are no conflicts of interest with respect to the authorship and/or publication of this article.

References

  1. 1.
    Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, et al. A method for estimating the probability of adverse drug reactions. Clin Pharacol Ther. 1981;30:239–45.CrossRefGoogle Scholar
  2. 2.
    Aronson JK, Ferner RE. Joining the DoTS: new approach to classifying adverse drug reactions. BMJ. 2003;327:1222–5.CrossRefPubMedPubMedCentralGoogle Scholar
  3. 3.
    Papadopoulos J, Smithburger PL. Common drug interactions leading to adverse drug events in the intensive care unit: management and pharmacokinetic considerations. Crit Care Med. 2010;38(Suppl. 1):S126–35.CrossRefPubMedGoogle Scholar
  4. 4.
    Awdishu L, Mehta RL. The 6R’s of drug induced nephrotoxicity. BMC Nephrol. 2017;18:124–35.CrossRefPubMedPubMedCentralGoogle Scholar
  5. 5.
    Wilmer WA, Magro CM. Calciphylaxis: emerging concepts in prevention, diagnosis, and treatment. Semin Dial. 2002;15:172–86.CrossRefPubMedGoogle Scholar
  6. 6.
    Hyman BT, Landas SK, Ashman RF, Schelper RL, Robinson RA. Warfarin-related purple toes syndrome and cholesterol microembolization. Am J Med. 1987;82:1233–7.CrossRefPubMedGoogle Scholar
  7. 7.
    Scorza R, Caronni M, Mascagni B, Berruti V, Bazzi S, Micallef E, et al. Effects of long-term cyclic iloprost therapy in systemic sclerosis with Raynaud’s phenomenon. A randomised, controlled study. Clin Exp Rheumatol. 2001;19:503–8.PubMedGoogle Scholar
  8. 8.
    Cumming K, Hoyle GE, Hutchison JD, Soiza RL. Prevalence, incidence and etiology of hyponatremia in elderly patients with fragility fractures. PLoS ONE. 2014;9:e88272.CrossRefPubMedPubMedCentralGoogle Scholar
  9. 9.
    William JH, Danziger J. Proton-pump inhibitor-induced hypomagnesemia: current research and proposed mechanisms. World J Nephrol. 2016;5:152–7.CrossRefPubMedPubMedCentralGoogle Scholar
  10. 10.
    Perazella MA, Markowitz GS. Drug-induced acute interstitial nephritis. Nat Rev Nephrol. 2010;6(461–470):128.Google Scholar
  11. 11.
    Yarlagadda SG, Perazella MA. Drug-induced crystal nephropathy: an update. Expert Opin Drug Saf. 2008;7:147–58.CrossRefPubMedGoogle Scholar
  12. 12.
    Grill MF, Maganti RK. Neurotoxic effects associated with antibiotic use: management considerations. Br J Clin Pharmacol. 2011;72:381–93.CrossRefPubMedPubMedCentralGoogle Scholar
  13. 13.
    Chiu AG, Krowiak EJ, Deeb ZE. Angioedema associated with angiotensin II receptor antagonists: challenging our knowledge of angioedema and its etiology. Laryngoscope. 2001;111:1729–31.CrossRefPubMedGoogle Scholar
  14. 14.
    Riedl MA, Casillas AM. Adverse drug reactions: types and treatment options. Am Fam Physician. 2003;68:1781–90.PubMedGoogle Scholar
  15. 15.
    Bell NH, Gill JR, Bartter FC. On the abnormal calcium absorption in sarcoidosis. Am J Med. 1964;36:500–13.CrossRefPubMedGoogle Scholar
  16. 16.
    Adams JS, Hewison M. Unexpected actions of vitamin D: new perspectives on the regulation of innate and adaptive immunity. Nat Clin Pract Endocrinol Metab. 2008;4:80–90.CrossRefPubMedPubMedCentralGoogle Scholar
  17. 17.
    Sathasivam S, Lecky B. Statin induced myopathy. BMJ. 2008;337:1159–62.CrossRefGoogle Scholar
  18. 18.
    Yap YG, Camm AJ. Drug-induced QT prolongation and torsades de pointes. Heart. 2003;89:1363–72.CrossRefPubMedPubMedCentralGoogle Scholar
  19. 19.
    Kanjanauthai S, Kanluen T, Chareonthaitawee P. Citalopram induced torsade de pointes, a rare life threatening side effect. Int J Cardiol. 2008;131:e33–4.CrossRefPubMedGoogle Scholar
  20. 20.
    Christiansen IS, Pedersen P, Kroigaard M, Mosbech H, Garvey LH. Anaphylaxis to intravenous gentamicin with suspected sensitization through gentamicin-loaded bone cement. J Allergy Clin Immunol Pract. 2016;4:1258–9.CrossRefPubMedGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dunedin HospitalDunedinNew Zealand

Personalised recommendations